North Carolina, 2009

Flash Flooding and Hail in North Carolina, June 9, 2009

June 9, 2009 · NWS RAH · 34 events in 14 counties and zones

Initial storms developed along a surface trough axis across central and eastern portions of North Carolina. Additional thunderstorms then developed later in the afternoon and evening as a weak upper level shortwave trough moved east across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Initial storms developed along a surface trough axis across central and eastern portions of North Carolina. Additional thunderstorms then developed later in the afternoon and evening as a weak upper level shortwave trough moved east across the area. There was widespread thunderstorm wind damage with the most significant damage concentrated |in the Triad. Flash flooding became a threat during the evening in the northeast coastal plain with several streets closed in Edgecombe and Halifax Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 9, 12:50 PM EST, 59 minutes earlier.

Area forecast discussion, Jun 9, 12:50 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT TUE JUN 9 2009

.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL PERSIST THROUGH LATE IN THE WEEK
AS A SURFACE TROUGH OF LOW PRESSURE LINGERS OVER CENTRAL NORTH
CAROLINA THROUGH THURSDAY. A WEAK COLD FRONT WILL PUSH SLOWLY SOUTH
ACROSS THE REGION THURSDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM TUESDAY...

POTENTIAL INSTABILITY IS HIGH ALREADY WITH SPC ANALYSIS OF MUCAPE
OVER 2000J/KG OVER MUCH OF CENTRAL NORTH CAROLINA...AND 12Z RAOB
DATA ESPECIALLY AT KGSO AND KRNK SHOWING STEEP LAPSE RATES...
WITH MORE MID-LEVEL DRY AIR ON THE KMHX SOUNDING. THE SOUTHERN END
OF AN UPPER TROUGH...VISIBLE ON WATER VAPOR IMAGERY EXTENDING FROM
THE GREAT LAKES THROUGH KENTUCKY AND TENNESSEE...WILL APPROACH
CENTRAL NORTH CAROLINA LATER THIS AFTERNOON RESULTING IN FALLING
HEIGHTS ALOFT. WHILE PRECIPITABLE WATER VALUES REMAIN NEAR 1.6
INCHES...THERE IS FORECAST BY BOTH THE NAM AND THE RUC GOOD 850MB
THETA-E ADVECTION FROM THE WEST WITH DECENT LIFT ASSOCIATED WITH THE
SURFACE TROUGH DEVELOPING BETWEEN 18Z AND 21Z. ALONG WITH INCREASING
WINDS ALOFT MOVING TOWARD THE MOUNTAINS LATE WITH THE SHORTWAVE...
IT APPEARS AT LEAST SCATTERED THUNDERSTORMS WILL DEVELOP OVER
CENTRAL NORTH CAROLINA THIS AFTERNOON. THOUGH IT MAY STILL OCCUR IN
SOME AREAS...IF THE SURFACE FORCING WOULD HAVE BEEN FORECAST TO BE
STRONGER...NUMEROUS THUNDERSTORMS WOULD HAVE BEEN FORECAST FOR THE
MORNING UPDATE.

WHILE THE RUC FORECASTS MUCAPE APPROACHING 4000J/KG LATER THIS
AFTERNOON AND LIFTED INDICES TO -9C...THE NAM FORECASTS LIFTED
INDICES TOWARD A MORE MODEST -5C. WRF MODELS SHOW A VARIETY OF
SOLUTIONS...WITH A CONSENSUS TOWARD INITIAL DEVELOPMENT EAST OF
U.S. 1 AND IN THE FOOTHILLS...AFFECTING OTHER AREAS OF CENTRAL NORTH
CAROLINA DURING THE LATE AFTERNOON. GOOD MID-LEVEL CAPE...NEAR
1000J/KG FROM -10 TO -30C...SHOULD PROVIDE FOR THE POTENTIAL FOR
ISOLATED SEVERE THUNDERSTORMS WITH HAIL AND POSSIBLY DAMAGING WIND.
FREQUENT LIGHTNING MAY ALSO OCCUR IN ANY STRONGER STORM. THICKNESSES
SUPPORT MOS GUIDANCE VALUES OF HIGHS AROUND 90 OR THE LOWER 90S.

SOME DEEP CONVECTION COULD LINGER INTO THE OVERNIGHT HOURS AS THE
GFS SHOWS A SUSPICIOUS KINK IN THE MID-LEVEL FLOW...LIKELY
CONVECTIVELY INDUCED...BUT THERE HAS BEEN NUMEROUS TIMES IN THE PAST
WHERE THE GFS WAS MORE CORRECT THAN WRONG. SEEING HOW THE CURRENT
UPPER AIR PATTERN IS FAVORABLE FOR RESIDUAL MCS ACTIVITY TO ADVECT
INTO THE AREA...WILL KEEP A SLIGHT CHANCE POP IN ACROSS THE NORTHERN
HALF OVERNIGHT. LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 330 AM TUESDAY...

WEDNESDAY AND WEDNESDAY NIGHT...
MODELS SHOW PRONOUNCED SUBSIDENT WARMING IN THE WAKE OF THE EXITING
MID-LEVEL S/W ENERGY TO START THE DAY WEDNESDAY AS THE MID-LEVEL
RIDGE AXIS SHIFTS OVER THE REGION. PRECIPITABLE WATERS FALL BACK
TO NEAR NORMAL (AT OR ABOVE 1.08)UNDER THE DEEP W-NWLY.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL(7 TO 10 DEGREES)...AS
LOW-LEVEL THICKNESSES ARE PROGGED TO BE IN THE BALLPARK OF 1422 TO
1427 METERS. HIGH IN THE LOWER TO MID 90S. THE HOT AND HUMID
CONDITIONS WILL RELEASE STRONG SBCAPE(2500 TO 3000 J/KG)...WHICH
WILL BE MORE THAN ENOUGH FOCUS ISOLATED CONVECTION ALONG WEAK AND
LOCALIZED SURFACE FORCING OF THE PIEDMONT TROUGH AND SEABREEZE
BOUNDARY.

MODELS CONTINUE TO INSIST THAT A MINOR S/W DISTURBANCE AND/OR
REMNANTS OF A DECAYING MCS WILL EMANATE EAST INTO THE MID-ATLANTIC
STATES WEDNESDAY NIGHT. PRECIPITABLE WATERS IN THE REGION INCREASE
TO 140 TO 180 PERCENT OF NORMAL IN A WAVE OF 850-700 THETA-E
ADVECTION. MODELS SHOW EVIDENCE OF BOTH SUFFICIENT NOCTURNAL BL
AND ELEVATED INSTABILITY WEDNESDAY NIGHT WITH A 1000 TO 1500
JOULES OF ML CAPE WITH A POCKET OF 6.5 TO 7.0 C/KM MID-LEVEL LAPSE
RATES SPREADING OVER THE AREA. WILL RAISE POPS TO SMALL CHANCE
OVERNIGHT. LOWS IN THE UPPER 60S TO LOWER 70S.

THURSDAY AND THURSDAY NIGHT...A LOW AMPLITUDE SHORTWAVE TROUGH WILL
PUSH EAST INTO THE NE AND MID-ATLANTIC REGION LATE THURSDAY THROUGH
THURSDAY NIGHT. 30 TO 60 METER HEIGHT FALLS WILL OVERSPREAD THE AREA
IN TANDEM WITH A WEAK BAROCLINIC FRONTAL ZONE TO SUPPORT A FAIRLY
DEEP ZONE OF ASCENT. WHILE THE RETARDED ARRIVAL OF SYNOPTIC SCALE
LIFT MAY BE A LITTLE TOO LATE TO TAP INTO THE STRONG INSTABILITY
(3000 TO 3500 J/KG) AVAILABLE DURING PEAK HEATING...THE PRE-FRONTAL
TROUGH IN PLACE OVER CENTRAL NC COMBINED WITH A 55 TO 60 KT UPPER
JET STREAK SWINGING EAST INTO THE AREA SHOULD 40 TO 50 PERCENT
CONVECTIVE COVERAGE... WITH CHANCE POPS CONTINUING OVERNIGHT AS
FRONTAL ZONE PUSHES EAST THROUGH THE AREA. WHILE THE 30KTS OF
VERTICAL SHEAR IS NOT OVERLY IMPRESSIVE...IT WILL BE MORE THAN
SUFFICIENT GIVEN THE IMPRESSIVE INSTABILITY TO SUSTAIN SOME
STRONG/SUPPORT CORES.

LOW LEVEL THICKNESSES CHANGE LITTLE FROM WED (MID1420S) BUT EXPECT A
FEW MORE CLOUDS DUE TO EXPECTED CONVECTION. AFTERNOON TEMPERATURES
IN THE UPPER 80S TO LOWER 90S. LOWS THURSDAY NIGHT IN THE UPPER
60S NW TO LOWER TO MID 70S SE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 415 AM...

WEAK SURFACE TROUGH FORECAST ACROSS CENTRAL NORTH CAROLINA FRIDAY.
UPPER LEVEL SUPPORT IS WEAK AS MID AND UPPER TROUGHS TO THE WEST
FRIDAY MORNING FLATTEN AND SHEAR AS THEY APPROACH. EXPECT SHOWERS TO
BE MAINLY AFTERNOON AND EVENING... AND BASIN TOTAL RAINFALL AMOUNTS
TO BE LIGHT.

GFS AND ECMWF MODELS IN AGREEMENT IN INCREASING PRECIPITABLE WATERS
SATURDAY. THE ECMWF HAS A DECENT VORTICITY MAXIMA PASSING THROUGH
THE STATE BUT THIS IS SUSPECT GIVEN THE NEARLY ZONAL PATTERN. ALSO
SUSPECT AS MID LEVEL FLOW IS FROM THE WEST TO WEST NORTHWEST.
SATURDAY RAIN CHANCES WILL NOT DEPART MUCH FROM RAIN CHANCES OF
FRIDAY.

THE 00Z ECMWF DEPICTS A SIGNIFICANT UPPER TROUGH FOR SUNDAY
AFTERNOON BUT WITH NO SUPPORT FROM OTHER MODELS. WILL CONTINUE TO
KEEP RAIN CHANCES MAINLY AFTERNOON AND NOT FAR FROM CLIMATOLOGY.
WITH AN UPPER RIDGE JUST WEST OF THE MISSISSIPPI RIVER... MID AND
UPPER LEVEL FLOW WILL BE WEST NORTHWEST OVER NORTH CAROLINA. WILL
DECREASE RAIN CHANCES MONDAY AFTERNOON FROM THOSE FORECAST FOR
SUNDAY... TO LOW CHANCE.

LOW LEVEL THICKNESS NOT TOO FAR FROM CLIMATOLOGY DURING THE PERIOD.
WITH MID AND UPPER LEVEL FLOW RELATIVELY ZONAL AT WEST TO WEST
NORTHWEST... WILL KEEP MOST HIGH TEMPERATURES AT 85 TO 90... WITH
MORNING LOWS AT 65 TO 70.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 150 PM TUESDAY...

PRIMARY AVIATION CONCERNS WILL BE SCATTERED THUNDERSTORMS OVER
CENTRAL NORTH CAROLINA DURING THE AFTERNOON AND THROUGH THE EVENING.
THE SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY DIMINISH OVERNIGHT...
WITH MOST AREAS SHOWING MVFR CONDITIONS IN FOG LATE TONIGHT. AREAS
WITH DEEPER MOISTURE...SUCH AS TOWARD KFAY AND KRWI...COULD HAVE
PERIODS OF IFR CONDITIONS IN CEILING AND VISIBILITY LATE TONIGHT AND
INTO WEDNESDAY MORNING.

AFTER ANY MVFR OR IFR CONDITIONS LIFT WEDNESDAY MORNING...ISOLATED
THUNDERSTORMS ARE AGAIN POSSIBLE MAINLY TOWARD THE TRIAD LATE IN THE
DAY...AND TOWARD THE SANDHILLS AND COASTAL PLAIN. A FEW
THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT...ESPECIALLY NORTH OF
KFAY. AGAIN...LOCAL MVFR AND IFR CONDITIONS COULD OCCUR IN THE MOIST
AIR MASS OVERNIGHT WEDNESDAY. UNTIL A FRONT MOVES THROUGH LATE IN
THE WEEK...EXPECT AREAS OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS...AND LATE NIGHT AND EARLY MORNING AREAS OF STRATUS
AND FOG.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NEAR TERM...DJF/BL
SHORT TERM...BL
AVIATION...DJF
Hazardous weather outlook, Jun 9, 9:06 AM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1006 AM EDT TUE JUN 9 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1006 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW THUNDERSTORMS COULD REACH SEVERE LIMITS...WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. FREQUENT
LIGHTNING...AND LOCALIZED POOR DRAINAGE FLOODING WITH ANY SLOW
MOVING STORM...MAY ALSO OCCUR. THE GREATEST THREAT FOR SEVERE
WEATHER SHOULD COME BETWEEN 3 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WHILE A HOT AND HUMID AIRMASS IN PLACE OVER CENTRAL NORTH CAROLINA
WILL SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY...THE
GREATEST FOR SEVERE STORMS WILL OCCUR LATE THURSDAY AND INTO
FRIDAY AS A WEAK SURFACE BOUNDARY CROSSES THE AREA. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THIS EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER THAT OCCURS.

DJF

In the hours before

Special weather statement, Jun 9, 12:36 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
136 PM EDT TUE JUN 9 2009

NCZ027-041-042-091830-
JOHNSTON-NASH-WAKE-
136 PM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF NASH...WAKE
AND JOHNSTON COUNTIES THROUGH 230 PM EDT...

AT 135 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
DEVELOPING OVER WENDELL...MOVING SOUTHEAST AT 5 TO 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE WENDELL...LINWOOD...
AND EMIT.

SMALL HAIL...GUSTY WINDS TO AROUND 40 MPH...BRIEFLY HEAVY RAIN AND
LIGHTNING CAN BE EXPECTED. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED
PLANTS...AND LAWN FURNITURE COULD BE BLOWN AROUND. MOVE INDOORS AS
STORMS MOVE NEARBY OR OVERHEAD TO HELP AVOID THE DANGERS OF
LIGHTNING.

DJF
Special weather statement, Jun 9, 12:59 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT TUE JUN 9 2009

NCZ086-091845-
HOKE-
159 PM EDT TUE JUN 9 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS HOKE COUNTY THROUGH 245 PM
EDT...

AT 158 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SILVER CITY AND JUST NORTH OF RAEFORD...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE RAEFORD AND ROCKFISH.

SMALL HAIL...GUSTY WINDS OF AROUND 40 MPH...BRIEFLY HEAVY RAIN AND
LIGHTNING CAN BE EXPECTED WITH THE STORM. THE WINDS ARE CAPABLE OF
BLOWING AROUND LIGHT OBJECTS SUCH AS TRASH CANS AND LAWN FURNITURE.
REMEMBER THAT TREES OFFER NO PROTECTION FROM LIGHTNING.

DJF

The radar

The Raleigh/Durham radar (KRAX), 15 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 12 hail, 4 flash flood. Local standard time, as filed.

Hail, Johnston

When
June 9, 1:49 PM EST
Where
Johnston County, 0.56 mi E of Wilsons Mills
Measured
0.88 in hail
Reported by
County Official
Coordinates
35.580, -78.360

Nickel-size hail was reported on Wilson Mills Road.

Hail, Johnston

When
June 9, 1:51 PM EST
Where
Johnston County, 0.69 mi N of Smithfield
Measured
0.88 in hail
Reported by
County Official
Coordinates
35.510, -78.350

Nickel size hail was reported in downtown Smithfield.

Hail, Johnston

When
June 9, 2:00 PM EST
Where
Johnston County, 0.56 mi W of Selma Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.530, -78.260

Thunderstorm Wind, Johnston

When
June 9, 2:00 PM EST
Where
Johnston County, 2.15 mi NNW of Smithfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.530, -78.360

Trees were blown down on power-lines in and around the Smithfield city limits.

Thunderstorm Wind, Johnston

When
June 9, 2:10 PM EST
Where
Johnston County, Four Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.450, -78.430

Numerous trees were blown down around Four Oaks, some of which were blocking roads.

Hail, Johnston

When
June 9, 2:37 PM EST
Where
Johnston County, 2.18 mi SE of Parkers Mill
Measured
0.88 in hail
Reported by
Public
Coordinates
35.280, -78.420

Thunderstorm Wind, Halifax

When
June 9, 2:45 PM EST
Where
Halifax County, 5.21 mi SW of Ringwood
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.170, -77.920

Two trees were blown down along Ita Road.

Thunderstorm Wind, Edgecombe

When
June 9, 4:02 PM EST
Where
Edgecombe County, 1.17 mi SSE of Whitakers
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.104, -77.714

Several trees blown down in Whitakers.

Hail, Scotland

When
June 9, 4:15 PM EST to 4:20 PM EST
Where
Scotland County, 1.33 mi WNW of Wagram
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.890, -79.370

Quarter-size hail lasted several minutes in Wagram.

Thunderstorm Wind, Edgecombe

When
June 9, 4:18 PM EST
Where
Edgecombe County, 1.78 mi NE of Leggett
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.000, -77.550

One tree was blown down near Leggett.

Thunderstorm Wind, Edgecombe

When
June 9, 4:30 PM EST
Where
Edgecombe County, 3.1 mi E of Battleboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.053, -77.695

One tree was blown down near Seven Bridges Road.

Flash Flood, Halifax

When
June 9, 5:00 PM EST to 7:00 PM EST
Where
Halifax County, 1.67 mi SW of Scotland Neck to 1.62 mi SW of Scotland Neck
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.113, -77.441

Flooding was reported on on Highway 258 just south of Scotland Neck.

Flash Flood, Edgecombe

When
June 9, 5:07 PM EST to 7:00 PM EST
Where
Edgecombe County, 1.18 mi ESE of Battleboro to 1.04 mi ESE of Battleboro
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.042, -77.731

High water from flash flooding reported across Morning Star Church Road.

Flash Flood, Halifax

When
June 9, 5:13 PM EST to 7:00 PM EST
Where
Halifax County, 0.48 mi WNW of Enfield to 0.33 mi N of Enfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.184, -77.677

Two feet of flash flood water was reported on Whitefield Road, Glenview Road and Church Street. Numerous roads were closed due to the flooding.

Hail, Richmond

When
June 9, 5:18 PM EST
Where
Richmond County, 1.13 mi E of Ellerbe
Measured
0.75 in hail
Reported by
Public
Coordinates
35.070, -79.760

Hail, Randolph

When
June 9, 5:18 PM EST
Where
Randolph County, 0.81 mi WSW of Redcross
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.874, -79.712

Nickel-size hail was reported on New Salem Road.

Hail, Guilford

When
June 9, 5:30 PM EST
Where
Guilford County, 3.05 mi NE of Climax
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.950, -79.690

Hail, Forsyth

When
June 9, 5:50 PM EST
Where
Forsyth County, 0.69 mi N of Pfafftown
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
36.160, -80.370

Quarter-size hail was reported near Pfafftown.

Thunderstorm Wind, Edgecombe

When
June 9, 5:50 PM EST to 5:55 PM EST
Where
Edgecombe County, 1.31 mi ESE of Whitakers to 4.56 mi E of Gethsemane
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.110, -77.700

Numerous trees were blown down across all of Northern Edgecombe County from Whitakers south and east.

Flash Flood, Edgecombe

When
June 9, 5:54 PM EST to 7:00 PM EST
Where
Edgecombe County, 0.87 mi S of Whitakers to 1.05 mi SE of Whitakers
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.108, -77.717

Flash flood waters threatened a few residences in Whitakers. Numerous roads were also flooded across northern portions of the county.

Thunderstorm Wind, Nash

When
June 9, 6:00 PM EST
Where
Nash County, Aventon
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.150, -77.950

Several trees and power-lines down near Aventon, some trees were down across area roads.

Hail, Anson

When
June 9, 6:15 PM EST
Where
Anson County, 0.69 mi N of Polkton
Measured
0.75 in hail
Reported by
Public
Coordinates
35.010, -80.200

Thunderstorm Wind, Forsyth

When
June 9, 6:22 PM EST to 6:27 PM EST
Where
Forsyth County, 1.61 mi W of Clemmons Station to Clemmons
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
35.996, -80.408

Numerous trees and power-lines were down in and Clemmons. Approximately 50 tree were downed on Tanglewood Golf Course.

Hail, Anson

When
June 9, 6:30 PM EST
Where
Anson County, 0.69 mi N of Polkton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.010, -80.200

Quarter to golf ball size hail was reported near Polkton.

Thunderstorm Wind, Nash

When
June 9, 6:30 PM EST
Where
Nash County, 2.28 mi SE of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.100, -77.837

Several trees were blown down across Straight Gate Road.

Thunderstorm Wind, Davidson

When
June 9, 6:30 PM EST
Where
Davidson County, 0.65 mi NE of Tyro
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.807, -80.373

Several trees were blown down in the northwest portion of the county near Tyro.

Thunderstorm Wind, Davidson

When
June 9, 7:06 PM EST
Where
Davidson County, 3.44 mi NNW of Churchland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.822, -80.453

Trees and power-lines were blown down across Horseshoe Neck Road. Local fire department was responding to remove debris.

Hail, Davidson

When
June 9, 7:18 PM EST
Where
Davidson County, 0.69 mi N of Linwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.760, -80.320

Thunderstorm Wind, Davidson

When
June 9, 7:20 PM EST
Where
Davidson County, 3.54 mi S of Holly Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.769, -80.183

One tree was blown down near the intersection of John Young Road and Allred Road.

Thunderstorm Wind, Davidson

When
June 9, 7:20 PM EST
Where
Davidson County, 3.05 mi N of Silver Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.744, -80.201

One tree was blown across near the intersection of Briggstown Road and Allred Road.

Thunderstorm Wind, Moore

When
June 9, 8:30 PM EST
Where
Moore County, 1.65 mi SSW of Leaman
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.479, -79.585

One tree was blown down onto Reynold Mill Road.

Thunderstorm Wind, Moore

When
June 9, 8:48 PM EST
Where
Moore County, 2.65 mi ESE of Harris
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.280, -79.510

One tree was blown down on Beulah Hill Church Road.

Thunderstorm Wind, Granville

When
June 9, 9:06 PM EST
Where
Granville County, 2.07 mi S of Belltown
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.240, -78.620

One tree was blown down along Highway 15-501.

Thunderstorm Wind, Orange

When
June 9, 10:00 PM EST
Where
Orange County, 3.31 mi NNE of Dodsons Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.016, -79.153

One tree was blown down across Orange Grove Road. There were other trees down in central portions of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177700, 177701, 177702, 177736, 177737, 177703, 177739, 177740, 177704, 177741, 177742, 177674, 177683, 177686, 177705, 177708, 177711, 177714, 177743, 177691, 177744, 177715, 177745, 177719, 177746, 177748, 177749, 177724, 177750, 177751, 177752, 177753, 177754, 177755.